JEFFREY E. GALPIN, M.D.; ANTHONY W. CHOW, M.D., F.R.C.P.(C); THOMAS T. YOSHIKAWA, M.D.; LUCIEN B. GUZE, M.D., F.A.C.P.
Acute, nonallergic reactions simulating anaphylaxis have been reported after intramuscular injections of aqueous procaine penicillin G, and it has been assumed that the antibiotic inadvertently reaches the intravascular space during the injection. We report three patients in whom the classical "pseudoanaphylactic" reactions occurred after inadvertent administration of aqueous procaine penicillin G by intravenous infusion. Cardiorespiratory arrest with slow idioventricular rhythm and acute anxiety reactions with tinnitis and dizziness were observed within 15 minutes of the infusion in these patients. Microembolization to the lungs and brain, as well as direct toxicity from the procaine component of aqueous procaine penicillin G, are probably the pathogenetic mechanisms. Our experience with three patients within 12 months suggests that this complication may be more frequent than might be surmised from the literature, and medical personnel should be alerted to this potentially lethal reaction.
Learn more about subscription options.
Register Now for a free account.
GALPIN JE, CHOW AW, YOSHIKAWA TT, GUZE LB. "Pseudoanaphylactic" Reactions from Inadvertent Infusion of Procaine Penicillin G. Ann Intern Med. 1974;81:358–359. doi: 10.7326/0003-4819-81-3-358
Download citation file:
Published: Ann Intern Med. 1974;81(3):358-359.
Cardiology, Emergency Medicine, Pulmonary/Critical Care, Rhythm Disorders and Devices.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only